Sam SS, Valenta KTS. Anaphylactic shock after isosulfan blue administration during sentinel lymph node biopsy. J Case Rep Images Surg 2016;2:36–38.
Isosulfan blue is commonly used for sentinel lymph node mapping for breast cancer staging. It has the capability of producing allergic reactions, ranging from mild skin reactions to severe anaphylaxis.
Our patient is a 68-year-old female diagnosed with grade 3 ductal carcinoma in situ who was scheduled for a sentinel lymph node biopsy and partial mastectomy. Within five minutes of isosulfan blue administration she experienced anaphylactic shock that required resuscitation with vasopressors, ventilatory support and intensive care.
We recommend utilizing both isosulfan blue and radiolabeled colloid for sentinel lymph node mapping regardless of the level of experience of the surgeon. We believe that preoperative prophylaxis with a glucocorticoid and anti-histamines could become the standard of care pending further studies.
Anaphylactic shock, Breast cancer, Isosulfan blue dye, Sentinel lymph node biopsy
Sabrina S. Sam – Substantial contributions to conception and design, Acquisition of data, Analysis and interpretation of data, Drafting the article, Revising it critically for important intellectual content, Final approval of the version to be published
Karel T. S. Valenta – Analysis and interpretation of data, Revising it critically for important intellectual content, Final approval of the version to be published
Guarantor of submission
The corresponding author is the guarantor of submission.
Source of support
Conflict of interest
Authors declare no conflict of interest.